Texas, 2021

Flood in Texas, November 18, 2021

November 18, 2021 · NWS BRO · 1 event in 1 county or zone

A cold front in mid-November interacted with a trough over the Mexican Plateau, as well as above normal temperatures, to create numerous showers and storms across the populated Lower Rio Grande Valley extending into Brooks County. Heaviest rains, estimated at 4 to 5 inches, fell along the Rio Grande southeast of Brownsville; over 2 inches in less than 2 hours created localized urban flooding in…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A cold front in mid-November interacted with a trough over the Mexican Plateau, as well as above normal temperatures, to create numerous showers and storms across the populated Lower Rio Grande Valley extending into Brooks County. Heaviest rains, estimated at 4 to 5 inches, fell along the Rio Grande southeast of Brownsville; over 2 inches in less than 2 hours created localized urban flooding in the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Nov 18, 11:43 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Nov 18, 11:43 AM CST, 1 hour 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1143 AM CST Thu Nov 18 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Cold front pushing through the air terminals as of
this writing with widespread showers and thunderstorms. Cigs are
lowering to MVFR and may approach IFR for a few hours later this
afternoon before rebounding and remaining between 15-25Kft for the
evening and overnight. Showers and thunderstorms with occasional
IFR to MVFR vsby should taper off through the afternoon with low
chances of rain this evening. North winds increasing with gust
between 20-25 knots this afternoon with less gustiness tonight.

&&

.PREV DISCUSSION... /issued 1007 AM CST Thu Nov 18 2021/

DISCUSSION...Cold front accelerating through the northern
counties and will be moving into the RGV by Noon if not earlier.
Temperatures are falling rapidly due the wet bulb effect with
latest observations indicating temperatures in the lower 50s at
both Falfurrias and Hebbronville at 930 AM. Showers and
thunderstorms continue to increase out ahead and behind the front
which will continue to produce locally heavy rainfall with some
locations possibly picking up an additional 2 to 3 inches. A few
Flood Advisories have been issued this morning for the quick
downpours. The Forecast has been updated to account for the
falling temperatures, but still may not be low enough in the RGV.
Current thinking is for temperatures to fall into the mid to low
60s before leveling off. If rain continues to fill in,
temperatures could drop into the upper 50s in some RGV locations
for the afternoon.

PREV DISCUSSION... /issued 518 AM CST Thu Nov 18 2021/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...A cold front will move through the lower RGV this
morning, acting to ignite scattered showers and thunderstorms
along its path. Heavy downpours reducing visibility can be
expected before thunderstorm activity largely diminishes by 18z.
Some lingering showers can be expected behind the front, but the
primary impact to aviation operations will be MVFR ceilings for
much of the TAF period following FROPA. Winds will gradually shift
to northwesterly flow following FROPA, becoming gusty at times
mainly during the afternoon hours today. Gusty winds will relax
slightly by the evening, leaving moderate northerly winds and MVFR
ceilings as the prevailing conditions through Friday morning.

PREV DISCUSSION... /issued 357 AM CST Thu Nov 18 2021/

SHORT TERM (Today through Friday): Surface observations and
IR satellite imagery indicate a cold front plunging across south-
central Texas. The front will eventually make its way into the
CWA later this morning, clearing the lower RGV by midday. The
front, aided by some weak troughing over the Big Bend and northern
Mexican Plateau regions, may contribute to the development of
isolated to scattered thunderstorms as the front moves through
this morning. Some showers are already beginning to develop across
the CRP CWA as noted on radar. With ample moisture and
instability in place, an increase in convective coverage can be
expected over the next few hours as the front approaches.
Accordingly, SPC has maintained a general thunderstorm risk across
Deep South Texas for the Day 1 Outlook.

Rain and thunderstorms will hang around for much of the morning
hours with some lingering showers possible this afternoon. Cloud
cover will be fairly persistent through much of today and into the
evening hours as well, with clouds finally breaking on Friday as
high pressure builds in over the Plains and ushers in some drier
air. Highs today will generally top out in the middle and upper 70s
prior to FROPA across the CWA followed by lows in the 50s for early
Friday morning. Friday will be notably cooler, with highs in the
lower 70s owing to brisk northerly flow.

LONG TERM (Friday Night through Wednesday): Shallow 500 mb
ridging will gradually build back over Mex and the RGV through
the weekend maintaining warmer and rain free conditions.
Meanwhile, to the north, a large and vigorous 500 mb trough will
dig across the Central Portion of the lower 48 States. This will
push a pretty strong cold front through the RGV Sun Night. The RGV
will have a pretty narrow window of some decent pops with the
fropa. The moisture advection ahead of this front will be pretty
limited. So will maintain the best pops in relatively close
proximity of the cold front.

Due to the pretty progressive 500 mb pattern, 500 mb ridging will
then build back in place over Mexico and the RGV Mon through Wed
which will once again allow the cooler temps behind the Sun Night
fropa to warm pretty rapidly.

A major shift in the pattern is then expected as we head towards
the Thanksgiving holiday as a major 500 mb trough axis digs across
the Rockies for next Thurs/Fri. The southern end of this trough
axis will move across TX late Thurs into Fri. The ECMWF is
reflecting this solution and tries to close off the southern end
of the trough over TX over the holiday weekend. The GFS shows a
similar solution but with a slower moving trough axis over TX.

The GFS and ECMWF models are coming into better agreement on the
longer range forecast period for both temps and pops. The run to
run consistency with both models is also more stable this
morning. So the confidence in the longer range forecast is above
average at this time. Both models seem to be doing better with
the CAA on Mon after the fropa with both models trending cooler
over the last few runs.

MARINE Now through Friday...Breezy southeast winds continue
across the waters in advance of this morning’s front. Scattered
showers and thunderstorms can be expected as the front moves
through, followed then by a surge of strong northerly winds later
this morning following the frontal passage. Small Craft Advisories
are in effect for all of the waters beginning at 8 AM CST, with
advisories for the Gulf extended through noon on Friday to account
for persistent elevated seas. A few gusts may approach gale force
at times later this afternoon. Winds and especially seas will
remain elevated through Friday as winds slowly relax and high
pressure builds into the region. Small Craft will likely need to
exercise caution through much of Friday due to elevated seas.

Friday Night through Monday Night: So SCA may linger into Fri
Night for the Lower TX Gulf Waters as a pretty strong PGF persists
after the fropa. The PGF will then weaken Sat/Sat Night as surface
ridging shifts away from the lower TX coastline. This will allow
the winds and seas to improve for both the Bay and Gulf Waters.
The next fropa Sun Night will allow for more hazardous winds and
seas to return with SCA conditions likely especially for the Gulf
waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  76  61  73  61 /  70  20  10   0
BROWNSVILLE          72  60  74  61 /  70  20  10   0
HARLINGEN            73  58  73  58 /  70  10  10   0
MCALLEN              75  57  71  57 /  80  10  10   0
RIO GRANDE CITY      73  56  72  54 /  80   0   0   0
SOUTH PADRE ISLAND   78  68  73  69 /  70  20  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Friday morning for TXZ256-257-351.

GM...Small Craft Advisory until 10 PM CST this evening for GMZ130-132-
     135.

     Small Craft Advisory until 9 AM CST Friday for GMZ150-155-170-
     175.

&&

This product is also available on the web at:
https://weather.gov/rgv

59-GB/Aviation
Hazardous weather outlook, Nov 18, 3:48 AM CST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
348 AM CST Thu Nov 18 2021

TXZ248>257-351-353-191000-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
348 AM CST Thu Nov 18 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a High Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

Showers and thunderstorms may develop later this morning as a cold
front moves through the area, leading to localized heavy
downpours, gusty winds, and cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An elevated risk of rip currents is possible at the local beaches
Friday through Saturday, and again Monday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-191000-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
348 AM CST Thu Nov 18 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect for the Laguna Madre from 8 AM
CST to 10 PM this evening.

Small Craft Advisories are in effect for all of the Gulf Waters
starting at 8 AM CST and continuing through 9 AM Friday.

Showers and thunderstorms may develop later this morning as a cold
front moves through the area, leading to localized heavy
downpours, gusty winds, and cloud-to-water lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small Craft Advisories may be needed along the Lower Texas Coast
on Monday due to the passage of another cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Nov 18, 8:11 AM CST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Brownsville TX
811 AM CST Thu Nov 18 2021

TXZ253>255-181445-
Inland Willacy TX-Southern Hidalgo TX-Inland Cameron TX-
811 AM CST Thu Nov 18 2021

...A strong thunderstorm will impact portions of east central
Hidalgo, western Cameron and southwestern Willacy Counties through
845 AM CST...

At 810 AM CST, Doppler radar was tracking a strong thunderstorm over
Tierra Bonita, or over Santa Rosa, moving west at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harlingen, Santa Rosa, Laguna Seca, Santa Rosa Police Department,
Yznaga, Tierra Bonita, Santa Rosa High School and East Hidalgo
Detention Center.

This includes Interstate Highway 69 E between mile markers 34 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2627 9793 2636 9789 2634 9782 2630 9775
      2624 9777
TIME...MOT...LOC 1410Z 112DEG 14KT 2629 9781

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Nov 18, 12:44 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1244 PM CST Thu Nov 18 2021

TXZ255-181915-
Inland Cameron TX-
1244 PM CST Thu Nov 18 2021

...A strong thunderstorm will impact portions of southeastern Cameron
County through 115 PM CST...

At 1243 PM CST, Doppler radar was tracking a strong thunderstorm
near Southmost, moving southeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rancho Viejo, Cameron Park, Downtown Brownsville, Southmost, Olmito,
Port Of Brownsville, Brownsville, Lincoln Park, B I S D
Administration Building and Longoria Elementary School.

This includes the following highways...
 Interstate Highway 69 E between mile markers 1 and 12.
 US Highway 281 between mile markers 832 and 838.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2586 9741 2584 9741 2585 9745 2588 9746
      2590 9750 2589 9752 2592 9753 2594 9758
      2596 9758 2598 9762 2607 9755 2599 9728
      2595 9725 2596 9729 2594 9728 2592 9733
      2593 9735 2591 9737 2585 9737 2584 9740
TIME...MOT...LOC 1843Z 307DEG 33KT 2589 9746

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cameron

When
November 18, 1:15 PM CST to 3:00 PM CST
Where
Cameron County, 0.44 mi NNW of Portway Acres to 0.89 mi WSW of Portway Acres
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
25.926, -97.472

Torrential rains of 1.5 to 2 inches in one hour reported, and more than 2 inches in less than 2 hours, at Brownsville/South Padre International Airport and nearby neighborhoods in Cameron County caused flooding at the intersection of Boca Chica and Highway 48. Local Emergency Manager reported waters flowing over the curb and the intersection becoming impassable at 1:28 PM.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990143.